Ask a doctor

Can't Fully Smile or Raise Cheeks after Jaw Reduction with Botox, Options?

I just got botox for jaw reduction done a week ago. I've done it before and love the result as it did slim my face. But this time, I went to another doctor as he's a bit cheaper and I'm having problem smiling after the injection's done. I can't smile all the way into a big smile and my cheeks don't rise up! It's like there's weight on my cheeks and it looks awful! What went wrong and is there any way to correct? Or I just have to suck it up and wait for it to go away?

Doctor Answers (11)

Facial Paralysis as a result of a Bargain Masseter (Chewing) Muscle Botox Reducation

+1

I am sorry for your situation which by now I hope is much better. Obviously you did not save much by having a "cheaper" doctor inject your Masseter (the chewing) muscle with Botox to make it less prominent. It appears that in addition to injecting the muscle Botox was injected near the nerves and muscles involved in smiling causing a facial weakness (much like a mild stroke).

I can only hope the Botox given you was also cheaper because it was old and overly watered down resulting in a shorter duration of this complication.

I hope you are doing well and this rather expensive lesson stays with you and some of our readers.


Memphis Plastic Surgeon
5.0 out of 5 stars 60 reviews

Smile affected by facial botox

+1

off-label use of Botox for facial thinning by treating the chewing muscles (masseter hypertrophy) can diffuse or inadvertently be injected into a different muscle than one that is desired, and there can be loss of function of the mouth elevators. Not only could there be difficulty smiling, but if one side is done differently than the other, there can be significant cosmetic asymmetry and it will take four months to go away.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox for jaw reduction

+1

All good feedback from the panel members.  Unfortunatey, only time will improve this negative outcome as the effects of the Botox gradually wears off.  Also, being that it has been only one week, your effects may continue to improve.

Most importantly, we encourage all patients to report their concerns to the one that did the treatment. 

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Smile issues post masseter Botox

+1

When Botox is injected to far forward (anteriorly) and high (superiorly) in the masseter muscle, it can weaken the muscles that lift the corners of the mouth that attach to the cheek bone.  This can happen when the procedure is done for cosmetic purposes or for teeth clenching/grinding.  Fortunately it sounds like you are symmetrical, but unfortunately it will improve only with time.

Madeline Krauss, MD
Boston Dermatologic Surgeon
4.0 out of 5 stars 1 review

Muscles won't move properly post Botox

+1

First, if you only had it done a week ago, you need to wait a bit for it to entirely kick into all muscles that were injected. I'd say 2 weeks out and you should be able to see the full effects of where you were injected; hopefully some of the muscles have taken it in and some haven't and that may counteract some of what you're seeing.

Second, it sounds like some of the areas may have been over-injected and that's why you are having problems smiling or moving your cheeks. Unfortunately there's not a lot but time that will work to counteract over-injection in this area, unless you can find a physician who has Pan G, which is like a workout for the facial muscles and can "force" them to begin working again. There aren't a lot of physicians who offer this nationwide, but you might be able to find one. I've treated people with Pan G after Botox muscle problems occur and it works very well.

Finally, if you liked your first treatment I'd say this: don't select injectors based on "specials" and "deals", sometimes it's just better to pay a little more for the injector you liked the first time around. Best of luck!

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Botox is effective for masseter hypertrophy

+1

Botox injections are very effective at narrowing the lower face and thinning the jaw muscle. The condition where this muscle has thickened is called masseter hypertrophy.  Not only can injections in this muscle improve cosmesis, it can reduce jaw pain, TMJ pain and headaches from grinding your teeth at night.

It is important to inject deeply into the muscle, otherwise the Botox will get into the superficial facial muscles and cause a problem with smiling.  Unfortunately, you have to wait until it wears off and there is nothing that you can do to speed up the process.  I would go back to the injector and show him what you are dealing with. I suspect that it was not worth the cost savings.

James McMahan, MD
Columbus Plastic Surgeon
5.0 out of 5 stars 11 reviews

Fort Lauderdale Botox

+1
I agree with much of the aforementioned responses. I would encourage direct communication with the injector to let them know this occurred. Dr. Krauss is pointing out a very important anatomical point to avoid deep placement of neurotoxin.

Will Richardson, MD
Fort Lauderdale Dermatologic Surgeon
4.0 out of 5 stars 8 reviews

Botox and Jaw Reduction

+1

The good and the bad about Botox is that it goes away so you will regain your normal function in a few months.  It sounds as if too many units were used, and the placement was a bit off.  This is a tricky area to inject.  If you liked the results from your first injector, it is well worth the extra expense to get a great result!

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

Loss of smile after jaw muscle injection with Botox

+1

It sounds like too much Botox was injected, and/or it spread beyond the jaw angle portion of the masseter muscle. Unfortunately it will probably take 1-3 months to improve, there is no effective way to speed this up

Marialyn Sardo, MD
La Jolla Plastic Surgeon
5.0 out of 5 stars 3 reviews

You got a bad treatment.

+1

It will wear off.  Don't save money this way.  Remember the expression: you get what you pay for.  There is no way to speed this process up.  I would recommend returning to your original injecting physician when this treatment resolves.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.